Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2008, 6:21 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 6:21 PM MST (01:21 UTC)
- Expired
- Aug 6, 2008, 7:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 070121 SVRTWC AZC019-070200- /O.NEW.KTWC.SV.W.0082.080807T0121Z-080807T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 621 PM MST WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 700 PM MST * AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SELLS...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOLIC AND SAN LUIS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3199 11211 3230 11199 3201 11173 3187 11177 TIME...MOT...LOC 0121Z 117DEG 3KT 3197 11187 $$
2 follow-up statements
000 WWUS55 KTWC 070146 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 646 PM MST WED AUG 6 2008 AZC019-070200- /O.CON.KTWC.SV.W.0082.000000T0000Z-080807T0200Z/ PIMA AZ- 646 PM MST WED AUG 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR CENTRAL PIMA COUNTY... AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NORTH OF SELLS...MOVING NORTHWEST AT 5 MPH TOWARD NOLIC. LAT...LON 3199 11211 3230 11199 3201 11173 3187 11177 TIME...MOT...LOC 0146Z 117DEG 3KT 3198 11189 $$
000 WWUS55 KTWC 070158 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 658 PM MST WED AUG 6 2008 AZC019-070207- /O.EXP.KTWC.SV.W.0082.000000T0000Z-080807T0200Z/ PIMA AZ- 657 PM MST WED AUG 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 700 PM MST... THE STORMS NORTH OF SELLS PRODUCED AT LEAST PEA SIZE HAIL EARLIER THIS EVENING. HOWEVER...THE STORMS ARE NO LONGER SEVERE. LAT...LON 3199 11211 3230 11199 3201 11173 3187 11177 TIME...MOT...LOC 0157Z 117DEG 3KT 3198 11190 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 6 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO 1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE BEFORE SOME DEBRIS OVERNIGHT. INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST WED AUG 6 2008 AZZ019-029>035-070700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 235 PM MST WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH. SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR REDEVELOP LATE AT NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 6, 2:17 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG ORACLE 32.62N 110.78W
08/06/2008 PINAL AZ LAW ENFORCEMENT
POWER LINES DOWNED BY HIGH WINDS
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Aug 6, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 31 min |
| Aug 6, 5:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 58 min |
| Aug 6, 5:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 11:48 AM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 7, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 7, 2:19 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 116 min |
| Aug 7, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 7, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 89 min |
| Aug 7, 3:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 3:41 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 3:46 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 7, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 7, 4:23 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 7, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 21 min |
| Aug 7, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.